I would say "this is clearly heavy-shit week on my LJ", but it's been heavy-shit year, honestly.
Which is part of the problem.
As I said in my prior post, I was diagnosed with temporal lobe epilepsy in 2003. Since then, I've been on - in order, because my brain sorts chronologically - Lamictal, Keppra, Zonegran, Topamax, Trileptal, Lyrica, and now Gabitril.All of them have had unliveable side effects to one degree or another. Keppra causes psychotic breaks! On Trileptal I felt drunk for two hours after taking it! Topamax increased my eye pressure to the point where my opthalmologist said that I needed to get off it that day (on top of everything else, I've been dancing along the border of glaucoma for years)!
Lyrica was much better than Trileptal, until it started making me suicidally depressed.
Gabitril was much better than Lyrica. Until.
*sigh* *wry smile*
A few months ago, a new sticker appeared on my Gabitril bottle: "Call doctor if you experience mood changes, sadness, depression, or fear."
Websites have it a bit more explicitly: "Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, depression, anxiety, or if you feel agitated, hostile, restless, hyperactive (mentally or physically), or have thoughts about suicide or hurting yourself." "GABITRIL may cause suicidal thoughts or actions in a very small number of people, about one in 500. Call your doctor right away if you have any new or worsening depression, suicidal thoughts or actions, or unusual changes in mood or behavior. "
And behold: this has been known. Apparently the suicidal-depression thing has been known at least since 2008
. As the years have passed, almost all of the medications on that list - which includes every medication I've been on for this - has graduated to a full black-box warning, and Gabitril looks to be headed in that direction.
Pretty much all year, I have been hiding how bad it is in my head right now. I was raised to deal with pain and fear like a cat does - I hide. I do not show weakness. I was raised with the sure knowledge that showing weakness was the worst thing one could possibly do. Especially regarding anything going on in my head. I spent my adolescence in adolescent psychiatric wards on a steady diet of Thorazine, then Haldol when I built up a tolerance to Thorazine. And this was after the old-school tricyclics - that happened when I was eleven. And in those cases, there was absolutely nothing chemically wrong with my brain. What was wrong was that I'd emerged from a horrible situation and did not know how to handle it, and believed my abuser when he told me no one would believe me. So my completely understandable situational freakout when I was eleven led to years of imprisonment and torture. I am not being hyperbolic here; I've talked a little before about the wilderness survival camp that killed kids.
So this is what I have to overcome to talk about anything not being peachy-keen - the conviction, based on deeply traumatic past experience, that to admit to imperfection can lead only to that.
And keeping it festering inside is what led to me curled in a fetal position on my bed, around a teddy bear, two days ago, whispering to Judah, "I'm broken. You can't tell anyone. YOU CAN'T TELL ANYONE
My growing social anxiety was not, it seems, entirely due to the vicarious trauma of my immersion in sexual violence prevention work. It has gotten worse, not better. The bouts of depression have gotten worse, not better. The times when something inside me has just shut off and I know that I am supposed to be feeling something but I feel absolutely nothing, nothing at all - those are new. And none of it is okay.
And none of it is my brain. It is the chemical sledgehammer on my brain. Again. I know this because it got better after the Lyrica. It will get better after this.
But I've been sitting here with that warning sticker on my pill-bottle for months, and what I've been doing is weighing my options. I have been listing my pros and my cons.
I have been evaluating the tradeoff.
Because Gabitril is the best anti-seizure med I've been on, in terms of side effects. All anti-seizure meds cause fatigue, but other than the "mood changes", that's been it with Gabitril, I think. What happens if I go off Gabitril? Is this worse than double vision? Is it worse than dizziness, than not being able to walk a straight line? Is it worse than brainfog, aphasia, loss of short-term memory? Can I live with bouts of panic and crippling anxiety and long internal narratives of self-injury if it means that I can read a book, that I can finish a thought, that I can remember my daughter's middle name? This is terrible, but it is the tradeoff for what I have, which is more than I have had.
But when I am in the car haltingly trying to communicate the dread I'm drowning in without making it seem too bad, and internally planning exactly how I'll self-injure when I get home, what I'll use, how I'll hide it -
Me, on the bed, finally admitting to my partner that I'm broken because I can't hide it, but still desperate - "you can't tell anyone." They'd lock me up, they'd torture me, they would force drugs down me, they would take my mind away. They've done it before. I know. I know.
And the realization that this is not my brain. This is what happened with Lyrica. This is not my brain. This is the drug.
I am taking myself off Gabitril.
I am not going to go on another anti-seizure medication.
We have run me through all of the newer ones, and the older ones are worse. I do not have any quality of life on them. Sometimes I do for a year or two, but then this happens, and the black box warning pops up.
And I have to evaluate that tradeoff.
I don't know how long this will last, me being off meds. It depends on my seizure rate. My life is much less stressful than it was in 2003 - getting out of the hell job I was in, ditching the drama addicts, not dating assholes anymore, and moving to Boston all created a tremendous amount of relief. If I can keep my stress down and my sleep regular - well, those are my two big seizure triggers. We'll see.
Yes. Seizures can kill me. But so can these drugs. And so far, the drugs have come a lot closer to it than the seizures have.
So that's where I am.
Ground rules for responses to this post:
* Do not recommend psychotropic medications. The problem is the chemical sledgehammer I'm on; the solution is to remove that, not replace it with a different sledgehammer. This is situational, not structural. (Note: I know many people for whom antidepressants and the like work, and I am not saying that they are bad, just that they are not the solution for my specific situation. So don't recommend them to me, any more than I'd recommend going gluten-free as a diet plan to you; if you don't have celiac or gluten intolerance, going gluten-free won't help you. Taking a medication for a problem I don't have won't help me.)
* You can probably safely assume that if I didn't go to something you invited me to, it was due to this. There's been a lot of last-minute collapse. Please, if you like me, don't stop inviting me. It should start getting better now.
* Don't assume that if we've argued, it was because of brain worms. Don't credit the brain worms for my opinions. :P
* No, I am not a danger to myself at this time. I didn't even self-injure. Just thinking about it that hard was a big wakeup call.
* Please don't post this elsewhere on the internets. It's public because - well, I don't know. I prefer to be totally honest about this shit. (When I've can, when I've gotten past the HIDE instinct.) But it's on LJ because my parents don't read my LJ. Nor does my daughter. Or her friends. Many of whom follow me on Twitter or Facebook. I'm not hiding, but I'm choosing to speak about this in a way that doesn't automatically trigger massive parental drama. Just minimizing the possibility that they'll see it. My grandmother is dying and my mother is, understandably, wrecked about that. She and I should not be diving into this conversation right now.
I will be okay. I am doing everything in my power to get to okay.
And Elayna just got back from her overnight trip to Wellesley, so I am going to go hang out with her. Responses will be delayed.